Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

June 28, 2014Carver County, Hennepin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 28, 2014, 3:05 PM CDT for Carver County, Hennepin County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2014, 3:05 PM CDT (20:05 UTC)
Expired
Jun 28, 2014, 3:45 PM CDT
In force
40 min
Issued by
NWS Twin Cities, MN

Counties Carver County, MN, Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 13 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WWUS83 KMPX 282005
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT SAT JUN 28 2014

MNZ060-068-282045-
CARVER-HENNEPIN-
305 PM CDT SAT JUN 28 2014

...THUNDERSTORMS MOVING INTO EASTERN CARVER AND WESTERN HENNEPIN 
COUNTIES THROUGH 345 PM CDT...

AT 302 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF MN VALLEY STATE REC AREA. THIS STORM WAS
MOVING NORTHEAST AT 45 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COLOGNE.
  WACONIA.
  VICTORIA.
  MINNETRISTA.
  LAKE MINNETONKA.
  LONG LAKE.

LAT...LON 4467 9377 4467 9389 4472 9389 4472 9395
      4498 9376 4507 9377 4509 9372 4513 9370
      4500 9335 4480 9355 4476 9362 4471 9363
      4464 9375
TIME...MOT...LOC 2005Z 212DEG 40KT 4470 9381

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 12:00 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 28, 12:00 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1200 PM CDT SAT JUN 28 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 401 AM CDT SAT JUN 28 2014

MAIN SHORT TERM CONCERNS CONTINUE TO DEAL WITH REDEVELOPMENT OF
RAIN/THUNDER AND SEVERE WEATHER THREAT.

LATEST SPC MESOANALYSIS SHOWS LAYERED DIFFERENTIAL VORTICITY
ADVECTION LIFTING NORTH ACROSS NORTHERN MN AS SHORT WAVE EXITS THE
AREA.  SOME RESIDUAL SHOWERS REMAIN IN WAA PATTERN OVER THE
NORTHWEST CWA...BUT THESE SHOULD GRADUALLY END AS WELL. ALSO..THE
MCS THAT MOVED ACROSS NEBRASKA/EASTERN SOUTH DAKOTA IS WEAKENING IN
LINE WITH VARIOUS HIRES SOLUTIONS FOR THIS MORNING.  WILL MAINTAIN
SOME CHANCE POPS TO THE WEST EARLY THIS MORNING...THEN TREND LIKELY
POPS ACROSS THE WEST BY 18Z. WE ALSO MAINTAIN STRONG PRESSURE
GRADIENT OVER THE AREA TODAY.  THIS WILL CONTINUE THE BREEZY SE-S
WINDS GUSTING OVER 25KTS IN THE WEST.

WE STILL MAINTAIN CONTINUOUS MOISTURE FEED NORTH WITH PW'S
INCREASING CLOSE TO 2 INCHES AS THE UPPER TROUGH SWINGS EAST.
HAVE CLOSE TO AN INCH OF QPF IN THE GRIDS FOR THE THIS
AFTERNOON/TONIGHT PERIOD ACROSS CENTRAL AND EASTERN AREAS.  WE WILL
HAVE TO MONITOR THE HYDRO SITUATION NONETHELESS...AS PRECIP RATES
WILL BE HIGH IN ANY ORGANIZED ACTIVITY..

SEVERE WEATHER THREAT WILL DEPEND ON CLOUDS COVER/DESTABILIZATION
RATE INTO THE AFTERNOON.  EXPECTING A FAIR AMOUNT OF CLOUD COVER SO
IT MAY LIMIT HIGHER CAPE POTENTIAL.  DEEP LAYER SHEAR INCREASES TO
35-45KTS THIS AFTERNOON AND MID LEVEL LAPSE RATES INCREASE TO AROUND
7C/KM.  WIND AND HAIL WILL BE A THREAT...MAINLY ACROSS THE EASTERN
PORTION OF THE CWA THIS AFTERNOON/TONIGHT.

THE TROUGH SWINGS EAST OVERNIGHT AND WILL TRAIL OFF POPS FROM WEST
TO EAST DURING THE NIGHT. CLOUDS WILL REMAIN FOR THE MOST PART.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 401 AM CDT SAT JUN 28 2014

MOST OF THE CONVECTION WILL CLEAR THE CWA BY EARLY SUNDAY MORNING
AS THE TROUGH PUSHES EAST. MUCH DRIER AIR ALOFT WILL BE PUSHING IN
SO AM ANTICIPATING QUITE A BIT OF SUN IN THE MORNING AND EARLY
AFTERNOON. MEANWHILE...A MID LEVEL SPEED MAX EJECTING EAST FROM
THE ROCKIES WILL ACCELERATE AS IT APPROACHES THE UPPER MIDWEST DUE
TO A BUILDING RIDGE ACROSS THE SOUTHERN PLAINS AND A DEEPENING
CYCLONE ACROSS SOUTHERN CANADA. THIS ZONAL FLOW SPEED MAX WILL
INTERACT WITH A MODERATE TO VERY UNSTABLE AIRMASS IN PLACE OVER
CENTRAL/SOUTHERN MN AND NORTHERN IA AND SHOULD PRODUCE RAPIDLY
DEVELOPING DISCRETE SUPERCELLS BY EARLY OR MID AFTERNOON OVER
SOUTHWEST/SOUTH CENTRAL MN...POSSIBLY INTO EAST CENTRAL MN. THERE
IS STILL A FAIR AMOUNT OF UNCERTAINTY OF PRECISELY WHERE THIS
DEVELOPMENT WILL OCCUR GIVEN THE TREND FOR MODELS TO PUSH THIS
ACTIVITY SOUTH WITH SEEMINGLY EACH RUN. DID REDUCE POPS ACROSS THE
MAJORITY OF THE AREA...EXCEPT OVER SOUTHERN MN FOR THIS TREND.
HOWEVER...THIS IS NOT TO SAY STORMS ARE NOT POSSIBLE FURTHER
NORTH INTO CENTRAL MN AND NORTHWEST WI...THEY WILL JUST BE MORE
ISOLATED. ALL MODES OF SEVERE WEATHER CAN BE EXPECTED...INCLUDING
TORNADOES. IN FACT...THE TOGGIE TOR PROBS OF EQ 1 AND EQ 2 SHOW
HIGH PROBABILITIES /50 TO 80 PERCENT/ ACROSS SOUTHERN MN AND
WESTERN WI. SIG TOR PARAMETERS ARE ALSO WELL INTO THE FAVORABLE
RANGE. THUS THE SITUATION BEARS WATCHING...ESPECIALLY IN THE
DISCRETE SUPERCELL PHASE SUNDAY AFTERNOON. THE NORTHERN AND
CENTRAL PORTIONS OF THIS ACTIVITY WILL CONGEAL INTO A FORWARD
PROPAGATING MCS AND PUSH INTO WI DURING THE EVENING HOURS WITH A
MAIN CONCERN FOR DAMAGING WINDS. THE SOUTHERN THIRD OF THIS
CONVECTION MAY BECOME ANCHORED ON A WARM FRONT AND TRAIN OVER
NORTHERN IA AND/OR FAR SOUTHERN MN WITH A THREAT FOR CONTINUED
SEVERE WEATHER...VERY HEAVY RAIN AND FLASH FLOODING.

ANOTHER COMPLEX MAY FORM OVER NORTHWEST IA/NORTHEAST NE OVERNIGHT
AS THE LLJ STRENGTHENS. THERE IS EVEN MORE UNCERTAINTY WHERE THIS
BATCH WILL TRACK AND WILL DEPEND LARGELY ON THE FIRST MCS. 00Z
RUNS DO PUSH IT NORTH INTO SOUTHERN MN AND WESTERN WI BY MONDAY
MORNING SO FELT COMPELLED TO INCREASE POPS DURING THIS TIME.

DRY SLOT WILL FINALLY PUSH IN MONDAY AFTERNOON BEFORE THE MOIST
CYCLONIC FLOW SAGS SOUTH MONDAY EVENING AND PERSISTS THROUGH
TUESDAY. CONSIDERABLE CLOUDINESS AND SCATTERED SHOWERS LOOK LIKE A
DECENT BET ALONG WITH MUCH BELOW NORMAL TEMPS. HIGHS MAY REMAIN IN
THE 60S TUESDAY.

POOL OF COOL AIR ALOFT WILL BE SLOW TO EXIT MIDWEEK AND WEDNESDAY
LOOKS LIKE ANOTHER COOL DAY. THE RETURN OF WARMER AIR BEGINS
THURSDAY AND FRIDAY AS RIDGING OVER THE ROCKIES EXPANDS EASTWARD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1200 PM CDT SAT JUN 28 2014

TWO ISSUES AT TAF ISSUANCE. FIRST IS THE MVFR CEILINGS THAT
STRETCH FROM KAXN TO KRWF ON EASTWARD. THE CEILINGS ARE SLOWLY
LIFTING AS MIXING INCREASES DUE TO DEEPENING LOW PRESSURE OVER THE
DAKOTAS. GRADUALLY BROUGHT ALL SITES UP TO VFR DURING THE
AFTERNOON. THE SECOND ISSUE IS THE FINE LINE OF CONVECTION ALONG A
PREFONTAL CONVERGENCE ZONE NEAR KAXN TO KRWF. LATEST HRRR AND 12Z
HOPWRF MEMBERS ARE IN GOOD AGREEMENT ON CONVECTION INCREASING IN A
NORTH-SOUTH LINE DURING THE AFTERNOON AS IT HEADS SLOWLY EAST.
TIMED THE CONVECTION PER THE AFOREMENTIONED SOLUTIONS. THE MOST
ROBUST ACTIVITY AFFECTS THE TWIN CITIES IN THE 22Z-24Z TIME FRAME.
THE CONVECTION WILL BE MOVING ACROSS WEST CENTRAL WI EARLY THIS
EVENING. SOME CLEARING IN THE WAKE OF THE STORMS TONIGHT COUPLED
WITH THE MOIST LOW LEVELS AND DIMINISHING WIND WILL ALLOW MVFR OR
LOWER CEILINGS TO DEVELOP. CONFIDENCE IS HIGHEST ACROSS EASTERN MN
AND WEST CENTRAL WI WHERE AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS WILL OCCUR...MOISTENING THE BOUNDARY LAYER EVEN
MORE BEFORE SUNSET. PRELIMINARY LOOK AT SUNDAY SUGGESTS MUCH OF THE
CONVECTION MAY BE JUST SOUTH OF KRWF-KMSP-KEAU. WINDS THIS
AFTERNOON SSE 15-20 KNOTS GUSTING 25-30 KNOTS. WINDS SUNDAY SSW
15-20 KNOTS GUSTING 25-30 KNOTS.

KMSP...CEILINGS LIFTING TO VFR EARLY THIS AFTERNOON. SEVERAL WAVES
OF CONVECTION EXPECTED AT THE AIRFIELD IN THE 22Z-24Z TIME PERIOD
WITH GUSTY SW WINDS TO 40 KNOTS AND SMALL HAIL. MVFR CEILINGS ARE
FORECAST FOR LATE TONIGHT AND EARLY SUNDAY WITH VFR THEREAFTER.

/OUTLOOK FOR KMSP/

SUN NITE...VFR. WINDS SW 10KTS.
MON...VFR. WINDS W 10-15KTS.
TUE...VFR WITH MVFR CIGS POSSIBLE. WINDS NW 20KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...BORGHOFF
AVIATION...RAH
Hazardous weather outlook, Jun 28, 4:25 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 AM CDT SAT JUN 28 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
425 AM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MINNESOTA.
THUNDERSTORMS WILL GROW MORE NUMEROUS THIS AFTERNOON AND EVENING
WHICH COULD BECOME SEVERE. THESE STORMS WILL ALSO HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING.

RIVER FLOODING WILL CONTINUE WITH MANY LOCAL RIVERS AND STREAMS
RUNNING VERY HIGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY
NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON ACROSS SOUTHERN AND EASTERN MINNESOTA...INCREASING IN
COVERAGE AND EXPANDING EAST INTO WISCONSIN SUNDAY EVENING. ALL
MODES OF SEVERE WEATHER WOULD BE POSSIBLE INITIALLY...INCLUDING
LARGE HAIL...DAMAGING WINDS...AND TORNADOES WITH THE THREAT
BECOMING MAINLY DAMAGING WINDS SUNDAY NIGHT.

RIVER FLOODING WILL CONTINUE THROUGH MUCH OF NEXT WEEK ON PORTIONS
OF THE MINNESOTA RIVER...CROW RIVER...AND THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH SUNDAY
NIGHT.

BORGHOFF

In the hours before

Special weather statement, Jun 28, 3:05 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT SAT JUN 28 2014

MNZ060-068-282045-
CARVER-HENNEPIN-
305 PM CDT SAT JUN 28 2014

...THUNDERSTORMS MOVING INTO EASTERN CARVER AND WESTERN HENNEPIN
COUNTIES THROUGH 345 PM CDT...

AT 302 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF MN VALLEY STATE REC AREA. THIS STORM WAS
MOVING NORTHEAST AT 45 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COLOGNE.
  WACONIA.
  VICTORIA.
  MINNETRISTA.
  LAKE MINNETONKA.
  LONG LAKE.

LAT...LON 4467 9377 4467 9389 4472 9389 4472 9395
      4498 9376 4507 9377 4509 9372 4513 9370
      4500 9335 4480 9355 4476 9362 4471 9363
      4464 9375
TIME...MOT...LOC 2005Z 212DEG 40KT 4470 9381

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:40 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley35 min
Jun 28, 3:30 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Isanti, Mille Lacs, Sherburne, Wright16 min
Jun 28, 3:41 PM CDTSpecial Weather StatementMPXAnoka34 min
Jun 28, 4:10 PM CDTSpecial Weather StatementMPXChisago50 min
Jun 28, 4:17 PM CDTSpecial Weather StatementMPXChisago43 min
Jun 28, 4:21 PM CDTSpecial Weather StatementMPXAnoka24 min
Jun 28, 5:02 PM CDTSpecial Weather StatementMPXFreeborn43 min
Jun 28, 5:06 PM CDTSpecial Weather StatementMPXAnoka, Ramsey39 min
Jun 28, 5:32 PM CDTSpecial Weather StatementMPXRamsey58 min
Jun 28, 5:40 PM CDTAreal Flood WarningMPXAnoka, Chisago, Dakota, Hennepin, Ramsey, Washington6 hr
Jun 28, 6:18 PM CDTSpecial Weather StatementMPXChisago, Washington117 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.